Arizona, 2009

Hail in Arizona, February 9, 2009

February 9, 2009 · NWS PSR · 1 event in 1 county or zone

A deep low pressure system moved across the deserts bringing rain and hail to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A deep low pressure system moved across the deserts bringing rain and hail to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 9, 10:15 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 9, 10:15 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 AM MST MON FEB 9 2009

.SYNOPSIS...
A WEATHER SYSTEM WILL MOVE THROUGH THE REGION TODAY AND TUESDAY
...BRINGING MORE RAIN AND SNOW WITH COLDER TEMPERATURES. THERE WILL
BE A BRIEF RESPITE FROM THE RAIN MIDWEEK...FOLLOWED BY MORE WET AND
UNSETTLED WEATHER DURING THE UPCOMING WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY SHOWERS...FROM THE SOUTHWEST...ARE AFFECTING WEST MARICOPA
COUNTY AND MOVING INTO MUCH OF THE PHOENIX METRO AREA. THIS ACTIVITY
IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AS THE AIRMASS IS STILL
QUITE MOIST WITH DWPT DEPRESSIONS MOSTLY 5 DEGS OR LESS. COLD AIR
WILL CONTINUE TO POUR DOWN INTO AZ AND LOWER SNOW LEVELS OVER NIGHT
ACROSS THE NORTH AND EASTERN PORTIONS OF OUR CWA.

THE ACTIVE WEATHER PERIOD THAT STARTED A FEW DAYS AGO CONTINUES WITH
ANOTHER TROUGH SET TO PASS BY ARIZONA THIS EVENING. GFS AND UKMET
ARE IN AGREEMENT WITH THE AXIS OF THIS VIGOROUS TROUGH QUICKLY
TRANSITING THE STATE BY TUES MORN (12Z). THIS WILL BRING STRONG NW
FLOW WITH A 120 KT JET OVER THE STATE.

WILL BE RAISING POPS ACROSS PORTIONS OF OUR CWA FOR TODAY AS
MODELS...AND OBS...SEEM TO INDICATE WIDER COVERAGE OF SHOWERS. ALSO
MAY BE DROPPING TEMPS FURTHER FOR THE DAY GIVEN THE INCREASING CLOUD
COVER ASSOCIATED WITH SHOWERS.

NEXT BIG SYSTEM WILL BE ANOTHER TROUGH BY END OF WEEK. GFS IS MORE
PROGRESSIVE...PASSING IT QUICKLY OVER THE REGION...WHEREAS THE UKMET
IS SLOWER AND MORE PRONOUNCED. FOR THE TIME BEING WILL STEER A
MIDDLE COURSE WITH THIS. YET ANOTHER STRONG LOW PRESSURE SYSTEM IS
FCST TO DROP INTO OUR REGION BY BEGINNING OF NEXT WEEK.

PREVIOUS DISCUSSION...
LIGHT SHOWERS THAT AFFECTED MARICOPA AND SOUTHERN GILA COUNTIES HAVE
MOVED OFF TO THE NORTHEAST...WITH RELATIVELY QUIET MORNING IN STORE.
SATELLITE IMAGERY DEPICTS ELONGATED TROUGH STRETCHING ALONG THE
PACIFIC COAST ATTM. EXPECT ANOTHER ROUND OF PRECIPITATION TONIGHT AS
THE UPPER LOW APPROACHES THE REGION. THE COMBINATION OF INCREASING
SOUTHERLY LOW-LEVEL FLOW /APPROXIMATELY 20-30 KTS AT 850 MB THIS
AFTERNOON/...WEAK ISENTROPIC LIFT /WITH LOW-LEVEL ISOTHERMS ORIENTED
AT ANGLE TO FLOW/...AS WELL AS MODEST BUT PERSISTENT QG FORCING
THROUGHOUT THE DAY...SHOULD LEAD TO SCATTERED SHOWERS THROUGHOUT THE
DAY TODAY MAINLY IN HIGHER TERRAIN/UPSLOPE AREAS TO THE NORTH/EAST
OF THE GREATER PHOENIX AREA. LATER TONIGHT...AS UPPER LOW APPROACHES
THE AREA...FORCING INTENSIFIES WHILE LOWER HALF OF ATMOSPHERE BEGINS
TO SATURATE. THIS WILL YIELD DECENT CHANCES OF PRECIP FOR
SOUTH-CENTRAL ARIZONA INTO SOUTHERN GILA COUNTY...MAINLY AFTER 03Z
TUESDAY/8 PM MST MONDAY NIGHT. HOWEVER...RAINFALL AMOUNTS ARE
EXPECTED TO REMAIN LIGHT...AS PRECIPITATION WILL REMAIN MAINLY
STRATIFORM TYPE. STILL CANNOT RULE OUT A FEW LIGHTNING STRIKES
OVERNIGHT HOWEVER...ESPECIALLY AS CORE OF UPPER LOW MOVES OVER THE
AREA. WINDS WILL ALSO BE A CONCERN OUT IN SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA...ESPECIALLY IN IMPERIAL COUNTY...WHERE WINDS
COULD GUST UP TO 40 MPH THIS AFTERNOON.

OVER SOUTHERN GILA COUNTY...SNOW LEVELS WILL BE DROPPING RATHER
QUICKLY AS COLDER TEMPERATURES ARRIVE. PRECIPITATION WILL OCCUR
THROUGHOUT THE DAY...BEFORE INTENSIFYING LATER TONIGHT INTO TUESDAY.
LATEST FORECAST CALLS FOR TOTAL AMOUNTS OF 2 TO 4 INCHES ABOVE 3500
FT...WITH 6 OR MORE INCHES ABOVE 5000 FT. THUS...WILL CONTINUE THE
WINTER STORM WARNING FOR MONDAY EVENING THROUGH TUESDAY MORNING FOR
SOUTHERN GILA COUNTY. SEE PRODUCT PHXWSWPSR FOR MORE INFORMATION.

PATTERN WILL REMAIN ACTIVE THROUGH THE FORESEEABLE FUTURE...WITH
SEVERAL EMBEDDED WAVES IN THE LONGWAVE TROUGH PATTERN CONTINUING TO
AFFECT THE SOUTHWEST U.S. TEMPERATURES WILL REMAIN WELL BELOW
SEASONAL NORMALS...WITH SOME DAYS STRUGGLING TO GET OUT OF THE 50S
FOR HIGHS. IT APPEARS PRECIP CHANCES SHOULD BE MINIMAL FROM THE
MIDDLE OF THE WEEK THROUGH FRIDAY...AS MODELS SHOW NEXT WAVE PASSING
JUST TO THE NORTH...MAINLY AFFECTING NORTHERN AZ. BY THE
WEEKEND...ANOTHER STRONG SYSTEM IS FORECAST TO DEVELOP OVER THE
SOUTHWEST CONUS...WITH COOLER TEMPERATURES AND INCREASED CHANCES OF
PRECIPITATION. STILL TOO FAR OUT TO HAMMER OUT THE DETAILS.

&&

.AVIATION...
KPHX...KIWA AND SURROUNDING AIRFIELDS...
THE ARRIVAL OF THE NEXT WEATHER SYSTEM TODAY WILL ALLOW FOR LOWER
CIGS. THE LAST TAF PACKAGE STILL LOOKS GOOD. SHOWERS DEVELOP AROUND
18Z ACROSS NORTHERN PORTIONS OF THE PHOENIX METRO AREA WHICH WILL
ALLOW CIGS TO OCCASIONALLY LOWER TO 2500 FT. ALSO...WINDS WILL SHIFT
TO MORE OF A SOUTHWESTERLY DIRECTION AT THIS TIME AND SHOULD REMAIN
OUT OF THE SOUTHWEST DURING THE REMAINDER OF THIS TAF PERIOD. BRIEF
IFR CIGS ARE A POSSIBILITY IN THE HEAVIER SHOWER ACTIVITY THIS
EVENING...NEAR THE 00-03Z TIME FRAME.

KIPL...KBLH...SW AZ AND SURROUNDING AIRFIELDS...
FOG THIS MORNING IS POSSIBLE...BUT WILL BE LIMITED TO THE YUMA
COUNTY AREA...JUST LIKE YESTERDAY MORNING EXCEPT NOT AS DENSE.
OTHERWISE...STRONG WIND GUSTS WILL BE LIKELY NEAR KIPL AND KBLH.
RECENT RAINS SHOULD LIMIT AIRBORNE DUST AND SAND...WITH VISIBILITIES
GENERALLY REMAINING ABOVE 6SM. WINDS WILL SHIFT FROM THE SOUTH TO
SOUTHWEST THIS MORNING AND REMAIN OUT OF THE SOUTHWEST FOR THE
REMAINDER OF THIS TAF PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
EXPECTING A RELATIVELY ACTIVE WEATHER PATTERN THROUGH THE END OF THE
WEEKEND. MODELS CONTINUE TO DEPICT SEVERAL STORM SYSTEMS ORIGINATING
IN THE NORTHERN PACIFIC AND MOVING INTO THE SOUTHWEST CONUS. EVEN
THOUGH TIMING AND DETAILS OF THESE SYSTEMS VARY BETWEEN
MODELS...GUIDANCE STILL ILLUSTRATES A SYSTEM PASSING THROUGH THE
SOUTHWEST CONUS EVERY TWO TO THREE DAYS. REGARDLESS OF THE TIMING
AND DETAIL ISSUES...EXPECT BELOW AVERAGE TEMPERATURES...SLIGHTLY TO
MODERATELY ELEVATED RH VALUES...PERIODS OF INCREASED WIND...AND
PRECIPITATION CHANCES WITH EACH SYSTEM.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 11 AM MST
     TUESDAY FOR AZZ024.

CA...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM PST THIS EVENING
     FOR CAZ033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WATERS
AVIATION...PADDOCK
FIRE WEATHER...PADDOCK
Hazardous weather outlook, Feb 9, 5:31 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
531 AM MST MON FEB 9 2009

AZZ022>024-027-028-100115-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
531 AM MST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM MST
TUESDAY FOR SOUTHERN GILA COUNTY...

.DAY ONE...TODAY AND TONIGHT

ANOTHER STRONG PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY. THIS
WILL BE A COLDER SYSTEM WITH SNOW LEVELS FALLING TO NEAR 4000 FEET
IN SOUTHERN GILA COUNTY. SNOW TOTALS WILL RANGE FROM 1 TO 3 INCHES
ABOVE 4000 FEET...AND 3 TO 5 INCHES ABOVE 5000 FEET. CHANCES OF
RAINFALL WILL INCREASE TONIGHT ACROSS THE LOWER DESERTS OF SOUTH-
CENTRAL ARIZONA AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SNOW SHOWERS WILL CONTINUE TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...WITH SNOW LEVELS FALLING TO NEAR 3000 FEET IN SOUTHERN
GILA COUNTY. AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE ABOVE 3000
FEET. SNOW SHOULD TAPER OFF LATE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-CAZ030>033-100115-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
531 AM MST MON FEB 9 2009 /431 AM PST MON FEB 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP ACROSS SOUTHEAST CALIFORNIA...ESPECIALLY
IN IMPERIAL COUNTY...WHERE STRONG WEST WINDS OF 30 MPH WITH GUSTS IN
EXCESS OF 40 MPH WILL BE COMMON. AREAS OF BLOWING DUST MAY BRIEFLY
REDUCE VISIBILITIES BELOW ONE MILE AT TIMES. THERE IS ALSO A CHANCE
OF SHOWERS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maricopa

When
February 9, 11:50 AM MST
Where
Maricopa County, 1.86 mi E of Phoenix Turf Arpt to 1.76 mi ENE of Phoenix Turf Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.635, -112.048

Penny size hail reported near Greenway and 16th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154517.